Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 62, NWS Columbia, SC

June 26, 2013Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 26, 2013, 4:01 PM EDT for Burke County, Georgia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2013, 4:01 PM EDT (20:01 UTC)
Expired
Jun 26, 2013, 4:45 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:25 PM EDTTSTM WND DMGSardis, GASEVERAL TREES DOWN ON GILES ST. AND HWY 23 IN SARDIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2013-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WUUS52 KCAE 262001
SVRCAE
GAC033-262045-
/O.NEW.KCAE.SV.W.0062.130626T2001Z-130626T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
401 PM EDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 445 PM EDT

* AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF SARDIS...OR 8 MILES SOUTHEAST OF WAYNESBORO...AND
  MOVING EAST AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SARDIS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3292 8178 3295 8184 3294 8188 3292 8196
      3291 8201 3292 8207 3315 8182 3315 8175
      3309 8165 3310 8161 3306 8157 3305 8154
      3291 8176
TIME...MOT...LOC 2001Z 281DEG 14KT 3303 8189

$$

HC
1 follow-up statement
048 
WWUS52 KCAE 262033
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
433 PM EDT WED JUN 26 2013

GAC033-262045-
/O.CON.KCAE.SV.W.0062.000000T0000Z-130626T2045Z/
BURKE GA-
433 PM EDT WED JUN 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR BURKE COUNTY...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GIRARD...OR 16 MILES
SOUTH OF SAVANNAH RIVER SITE...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3294 8183 3295 8183 3312 8171 3309 8165
      3310 8161 3308 8159 3305 8155 3303 8156
      3303 8158 3301 8160 3301 8161 3291 8176
TIME...MOT...LOC 2034Z 281DEG 14KT 3302 8169

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:30 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 26, 1:30 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
130 PM EDT WED JUN 26 2013

.SYNOPSIS...
A DEEPENING UPPER LEVEL TROUGH OVER THE EASTERN US...ALONG WITH
ABUNDANT ATMOSPHERIC MOISTURE...WILL PROVIDE ABOVE NORMAL CHANCES
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
THE FORECAST PERIOD.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...LITTLE CHANGE IN AIR MASS EXPECTED. REGION WILL
BECOME MODERATELY UNSTABLE AND PRECIPITABLE WATER REMAINS ABOVE
1.5 INCHES. WEAK SURFACE CONVERGENCE ACROSS THE REGION ASSOCIATED
WITH SURFACE TROUGH. UPSTREAM SHORT WAVE TROUGH WILL MOVE OVER
SOUTH CAROLINA AND TRIGGER THUNDERSTORMS. HIGH RESOLUTION MODELS
SHOW CONVECTION MOVING ACROSS THE REGION INTO EVENING...SO FORECAST
IN THE SCATTERED CATEGORY. PREFER TEMPERATURES AROUND 90. MAIN THREAT
FROM THUNDERSTORMS WILL BE HEAVY RAIN POTENTIAL GIVEN MOIST SOUNDINGS.

TONIGHT...SHOWERS AND THUNDERSTORMS THAT ARE ACTIVE EARLY THIS
EVENING SHOULD DIMINISH IN COVERAGE BY MIDNIGHT. CAN NOT RULE OUT
ISOLATED ACTIVITY FOR THE REMAINDER OF THE NIGHT...BUT CONFIDENCE
IN COVERAGE NOT HIGH ENOUGH TO PLACE IN FORECAST AFTER THE
MIDNIGHT TIMEFRAME. OVERNIGHT LOWS CLOSE TO PERSISTENCE...WHICH
GIVES READINGS IN THE LOWER 70S. PATCHY FOG MAY BE POSSIBLE
TOWARDS SUNRISE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
UPPER HIGH WILL CONTINUE BUILDING OVER THE SW US...WHILE UPPER
ENERGY SHIFTS CUTS OFF OVER THE E GREAT LAKES...RESULTING IN A
DEEPENING UPPER TROUGH OVER THE SE CONUS. IT APPEARS A SERIES OF
UPPER IMPULSES AND SURFACE TROUGHS WILL COME THROUGH. STRONGER
UPPER ENERGY WILL COME THROUGH THU AFTN/EVE. HIGH LEVELS OF
ATMOSPHERIC MOISTURE ARE EXPECTED TO CONTINUE THROUGH
THURSDAY...WITH GENERALLY DIURNAL LIKELY POPS THU AFTN...WITH
PREMISE FOR SOME DRIER AIR ENTERING THE REGION EARLY FRI. MODELS
HINTING AT ANOTHER SYSTEM AFFECTING US LATE FRI. SOME RUN TO RUN
MODEL INCONSISTENCY NOTED FOR SATURDAY...WITH SOME INDICATIONS NOW
THAT SOME DRIER AIR COULD AFFECT AT LEAST THE NORTHERN FA
SATURDAY. DUE TO UNCERTAINTY...WILL NOT TRY TO GET TOO DETAILED
WITH POP TIMING...AND GENERALLY MAINTAIN CONSERVATIVE POPS FRI/SAT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
WET PATTERN EXPECTED. MODELS CONTINUE TO INDICATE UPPER LOW
RETROGRADING WEST ACROSS THE GREAT LAKES/UPPER MISS VALLEY REGION
WITH DEEPENING UPPER TROUGH TO OUR WEST...WITH STRONG UPPER RIDGE
CONTINUES OVER THE W CONUS. THIS APPEARS TO PROVIDE A PROLONGED
PERIOD OF A DEEP S TO SW FLOW AND A VERY MOIST ATMOSPHERE OVER OUR
REGION...PROVIDING ABOVE NORMAL POPS/RAINFALL AND POTENTIALLY
LEADING TO A FLOODING THREAT. A BLEND OF ONGOING FORECAST...ALONG
WITH MOS AND HPC GUIDANCE GENERALLY PROVIDING LIKELY POPS AND ARE
DIURNALLY FAVORED...WHICH CONTINUES TO LOOK GOOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS EXPECTED FOR MUCH OF THE PERIOD...WITH RESTRICTIONS
POSSIBLE IN AFTERNOON AND EVENING CONVECTION.

ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EXPECTED ACROSS THE REGION. REGIONAL RADARS SHOWING ISOLATED TO
SCATTERED CONVECTION BEGINNING TO FORM AT THIS TIME. CONFIDENCE
IN TIMING AT ANY TAF SITE REMAINS LOW...AND WILL AMEND AS
NECESSARY AS ACTIVITY NEARS SITES. NEXT CONCERN WILL BE POTENTIAL
FOR FOG AND STRATUS LATER TONIGHT. MODELS INDICATE LOW LEVEL JET
OF 25 TO 30 KNOTS OVER THE AREA WHICH INDICATES MORE POTENTIAL FOR
STRATUS. MUCH OF THIS WILL DEPEND ON LOCATION OF AFTERNOON
RAINFALL. HAVE INCLUDED MVFR FOG AND SCATTERED LOW CLOUDS AFTER
08Z AND WILL ADJUST AS NEEDED. WINDS THROUGH THE TAF PERIOD WILL
BE SOUTHWEST AT 8 KNOTS OR LESS.

EXTENDED AVIATION OUTLOOK...CIG/VSBY RESTRICTIONS POSSIBLE EACH DAY
IN MAINLY AFTERNOON/EVENING THUNDERSTORMS...AS WELL AS LATE
NIGHT/EARLY MORNING FOG/STRATUS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 26, 5:05 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT WED JUN 26 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-270915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
505 AM EDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY BE CAPABLE
OF PRODUCING BRIEF LOCALIZED HEAVY RAIN...AND FLOODING OF
ROADWAYS AND OTHER LOW LYING FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 26, 2:56 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT WED JUN 26 2013

GAZ065-077-SCZ025-030-035-262000-
AIKEN-BARNWELL-BURKE-EDGEFIELD-RICHMOND-
256 PM EDT WED JUN 26 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
EDGEFIELD...AIKEN AND BARNWELL COUNTIES THROUGH 400 PM EDT...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR HEPHZIBAH...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...BELVEDERE...CLEARWATER...JACKSON...NEW
ELLENTON...NORTH AUGUSTA...AUGUSTA...FORT GORDON...HEPHZIBAH...
WAYNESBORO AND SAVANNAH RIVER SITE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3315 8226 3350 8210 3354 8203 3357 8207
      3364 8203 3344 8143 3297 8166 3296 8167
TIME...MOT...LOC 1856Z 287DEG 19KT 3334 8205

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:40 PM EDTSpecial Weather StatementCAEColumbia, Lincoln50 min
Jun 26, 2:56 PM EDTSpecial Weather StatementCAERichmond64 min
Jun 26, 3:09 PM EDTSevere Thunderstorm WarningCAERichmond51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.